Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS Duluth, MN

July 8, 2020Bayfield County, Douglas County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 8, 2020, 9:42 PM CDT for Bayfield County, Douglas County, Wisconsin. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2020, 9:42 PM CDT (02:42 UTC)
Expired
Jul 8, 2020, 10:15 PM CDT
In force
33 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Bayfield County, WI, Douglas County, WI

The radar

The Duluth radar (KDLH), 54 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 10:00 PM CDTTSTM WND DMG6 W Solon Springs, WITWO TREES BLOWN DOWN ABOUT 4 TO 6 INCHES IN DIAMETER.
Jul 8, 10:13 PM CDTTSTM WND DMG5 Se Iron River, WITREES DOWN OVER ROADWAYS BETWEEN IRON RIVER AND DELTA, WI. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 4:15 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2332 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WUUS53 KDLH 090242
SVRDLH
WIC007-031-090315-
/O.NEW.KDLH.SV.W.0049.200709T0242Z-200709T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
942 PM CDT Wed Jul 8 2020

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Western Bayfield County in northwestern Wisconsin...
  Douglas County in northwestern Wisconsin...

* Until 1015 PM CDT.

* At 942 PM CDT, severe thunderstorms were located along a line
  extending from near Wisconsin Point, to near Hawthorne, to near
  Dairyland, moving east at 55 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Superior, Hawthorne, Iron River, Lake Nebagamon, Barnes, Wascott,
  Maple, Brule, Poplar, Solon Springs, Oulu, Port Wing, Gordon,
  Dairyland, South Range, Cornucopia, Ino, Herbster, Bennett, and
  Cloverland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4616 9219 4672 9196 4673 9179 4677 9169
      4687 9106 4653 9118 4616 9137
TIME...MOT...LOC 0242Z 264DEG 48KT 4669 9189 4648 9196 4621 9209 

HAIL...0.88IN
WIND...60MPH
 
$$

Melde
1 follow-up statement
681 
WWUS53 KDLH 090309
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
1009 PM CDT Wed Jul 8 2020

WIC007-031-090318-
/O.EXP.KDLH.SV.W.0049.000000T0000Z-200709T0315Z/
Bayfield WI-Douglas WI-
1009 PM CDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BAYFIELD AND DOUGLAS
COUNTIES WILL EXPIRE AT 1015 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. A new warning has 
been issued downstream.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Wisconsin.

LAT...LON 4616 9219 4672 9196 4673 9179 4677 9169
      4687 9106 4653 9118 4616 9137
TIME...MOT...LOC 0308Z 264DEG 48KT 4672 9142 4651 9149 4624 9163 

$$

Wolfe

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:38 PM CDT, 4 minutes earlier.

Area forecast discussion, Jul 8, 9:38 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
938 PM CDT Wed Jul 8 2020

.UPDATE...
Issued at 933 PM CDT Wed Jul 8 2020

Will leave the Severe Thunderstorm Watch as is. SPC mesoscale
analysis and CAM trends through 02 UTC favor a strong to severe
thunderstorm threat into much of the night. Thunderstorms
developing across northeast South Dakota into west central
Minnesota are expected to continue to propagate northeast into the
night with sufficient instability and effective shear to support
at least a marginal severe threat. Precipitable water values near
1.8 inches with continued strong moisture transport via the low
level jet and training of storms supports an increasing flash
flood threat.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 305 PM CDT Wed Jul 8 2020

Severe weather is the focus in the short term, especially from late
afternoon into late evening. Latest satellite imagery was showing
cumulus growing over the western half of the Northland and radar
shows a few showers/storms have formed. These are elevated given
that substantial MLCIN remains across most of the area. However, the
RAP shows the MLCIN diminishing by late afternoon as most of the
cloud from the earlier convection has diminished and strong heating
was occurring. The surface cold and warm fronts in addition to
the low level jet of 25 to 35 knots, an upper wave, and jet
streak will all contribute to forcing and sustenance of the
storms. We should see thunderstorms increase in both coverage and
intensity between late this afternoon and early evening over
northern Minnesota and this evening over northern Wisconsin. All
modes of severe weather will be possible including large hail to
golfball size, damaging wind to 70 mph , flash flooding, and a
tornado or two. Plenty of instability will be present with MLCAPE
forecast to increase to 1500-3500 J/KG, deep layer shear from 25
to 35 knots will be supportive, as will steep mid level lapse
rates, and high PWAT values from 1.6 to 2.0 inches. Storm mode
should start out with some discreet cells but most of the CAMs
show coverage will transition to clusters or lines. Low level
hodographs show decent veering and the longer storms can remain
discreet the better the chance for a possible tornado. In addition
to the tornado, hail, and wind threat will be very heavy rain.
Several strong thunderstorm complexes may track over the same
areas leading to heavy rainfall. We tossed the idea around for a
Flash Flood Watch but opted to not issue at this time. Much of the
Northland has seen below normal precipitation over the past week
and in some areas of northern Minnesota, the past few weeks. That
said, localized flash flooding will be possible late today into
tonight. The storms are expected to diminish but not end entirely
late tonight.

Another round of storms will be possible on Thursday as the front is
moving through the region slowly. The best chance for strong to
severe storms will be over parts of northern Wisconsin which will
remain ahead of the front and should recover from overnight
convection. Elsewhere, we have POPs as far west as eastern Minnesota
and the Arrowhead which remain just ahead of the front. Highs will
be in the eighties but dewpoints will be lower than today, except in
northern Wisconsin where mid sixties to around seventy will occur
again.

.LONG TERM...(Friday through Wednesday)
Issued at 305 PM CDT Wed Jul 8 2020

The extended period will feature a building ridge over the west that
will last into the weekend as the northern portion of the ridge
moves east. An upper low will then move east and push the ridge east
backing the upper winds to more southwest late in the period as
troughing takes over.

Friday will be dry and warm with weak ridging. Highs will range from
around eighty to the mid eighties in northern Wisconsin. Dewpoints
will be lower though and be in the fifties. There will be a few
chances for showers/storms over the weekend as a couple shortwaves
move through the region. However, coverage of the showers/storms do
not look to be particularly high. Highs will again be from 77 to 85
with dewpoints from the mid fifties to lower sixties for most areas.

A brief lull in precipitation chances will occur Sunday night into
Monday across most of the Northland then we have POPs again Tuesday
and Wednesday as the upper trough moves closer to the Northland.
Highs from Monday through Wednesday will be from 78 to 85 for most
areas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM CDT Wed Jul 8 2020

The main issue for this evenings terminals will be thunderstorm
chances. Several areas of thunderstorms have been occurring this
afternoon and evening so far. A weak MCV was moving through
northeast Minnesota and was at least partially responsible for the
storms over the Iron Range and far northern Wisconsin. Further
west and south, a cold and warm front were aiding in causing
showers/storms. The airmass over the region is quite moist and
unstable making it relatively easy to form storms. We still think
an increase in both coverage and intensity to the storms will
occur over the next 1 to 2 hours. The strongest storms may
produce large hail, damaging wind, frequent lightning, very heavy
rain, and possibly a tornado. Most of the storms will occur
through the late evening hours but it's possible they may last
through much of the night in some form. Most of the guidance
agrees that coverage will decrease between 09-12Z. Some fog and
stratus will be possible later tonight and could reduce conditions
to IFR or LIFR. The cold front will still be over far eastern
Minnesota by early Thursday afternoon and more thunderstorms will
be possible along and ahead of it.

&&

.MARINE...
Issued at 305 PM CDT Wed Jul 8 2020

Winds tonight into Friday will be 15 knots or less, outside of any
thunderstorms. We expect thunderstorms to develop this afternoon
into this evening with several rounds expected to affect Lake
Superior. Some of the storms could be severe and produce wind gusts
greater than 50 knots, large hail, frequent lightning, and very
heavy rainfall. Storm coverage is expected to peak this evening then
decrease overnight. More storms will be possible on Thursday,
although coverage is expected to be more isolated or scattered. Wind
direction will be mainly easterly tonight then become more southerly
for most areas on Thursday shifting to west to southwest on
Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  63  84  59  83 /  80  20  10   0
INL  62  83  58  79 /  10  10   0   0
BRD  65  84  59  84 /  80  10   0   0
HYR  65  85  60  84 /  60  40  20   0
ASX  65  87  62  86 /  80  40  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...PA
SHORT TERM...Melde
LONG TERM...Melde
AVIATION...Melde
MARINE...Melde
Hazardous weather outlook, Jul 8, 9:42 PM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
942 PM CDT Wed Jul 8 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-100245-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
942 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Strong to severe thunderstorms will continue to impact much of
northeast Minnesota and northwest Wisconsin tonight. Damaging
winds to near 60 mph, heavy rain with flash flooding, dangerous
lightning and large hail to quarter size are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances of thunderstorms will linger into Thursday and a few may
be strong to marginally severe over portions of north central
Wisconsin.

There will be periodic chances for more thunderstorms over the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Duluth.

LSZ121-140>148-100245-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
942 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Strong to severe thunderstorms will continue to impact much of
western Lake Superior tonight. Damaging winds to near 60 mph,
heavy rain with flash flooding, dangerous lightning and large hail
to quarter size are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances of thunderstorms will linger into Thursday and a few may
be strong during the afternoon and evening hours.

There will be periodic chances for more thunderstorms over the
weekend.

PA

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 8, 9:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
923 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             LEADER                  46.52N 94.65W
07/08/2020  E0.70 INCH       CASS               MN   PUBLIC

            HAIL ONGOING COVERING THE GROUND.

&&
Special weather statement, Jul 8, 9:24 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Duluth MN
924 PM CDT Wed Jul 8 2020

MNZ012-019-020-036>038-WIZ001-002-006-090300-
Northern Cook/Northern Lake-Central St. Louis-Southern Lake/North
Shore-Pine-Carlton/South St. Louis-South
Aitkin-Douglas-Bayfield-Burnett-
924 PM CDT Wed Jul 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AITKIN...
PINE...SOUTHEASTERN ST. LOUIS...EASTERN CARLTON...SOUTHERN LAKE...
WEST CENTRAL BAYFIELD...DOUGLAS AND NORTHEASTERN BURNETT COUNTIES...

At 923 PM CDT, strong thunderstorms were along a line extending from
Thomas Lake Near Brimson, to near Duluth, to 8 miles northwest of
Hinckley, and moving east at 55 mph.

Wind gusts up to 40 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these
storms. Dime size hail has occurred with this line of storms near
Esko.

Locations impacted include...
Duluth, Superior, Cloquet, Hermantown, Two Harbors, Proctor,
Sandstone, Silver Bay, Hawthorne, Lake Nebagamon, Scanlon, Carlton,
Maple, Brule, Mahtowa, Barnum, Poplar, Solon Springs, Oulu, and
Willow River.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4606 9305 4616 9305 4616 9319 4684 9240
      4739 9202 4746 9102 4715 9136 4678 9203
      4673 9196 4673 9179 4686 9134 4676 9138
      4589 9228
TIME...MOT...LOC 0223Z 268DEG 46KT 4726 9172 4675 9215 4610 9305

Melde
Special weather statement, Jul 8, 9:27 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
927 PM CDT Wed Jul 8 2020

WIZ003-004-008-090245-
Iron-Ashland-Sawyer-
927 PM CDT Wed Jul 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL IRON...SOUTHERN
ASHLAND AND NORTHEASTERN SAWYER COUNTIES...

At 927 PM CDT, strong thunderstorms were along a line extending from
Upson, to near Glidden, to near Clam Lake, and moving southeast at 15
mph.

Wind gusts up to 40 mph and dime size hail can be expected with these
storms.

These storms will be near...
  Upson and Glidden around 930 PM CDT.

Other locations impacted by these storms include Island Lake Iron
County.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4605 9026 4602 9088 4614 9110 4615 9059
      4640 9041 4633 9008
TIME...MOT...LOC 0227Z 295DEG 12KT 4637 9037 4613 9050 4612 9092

Wolfe
Local storm report, Jul 8, 9:32 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
932 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             1 SSE CLOQUET           46.71N 92.45W
07/08/2020  M0.25 INCH       CARLTON            MN   TRAINED SPOTTER

&&

JDS
Special weather statement, Jul 8, 9:32 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
932 PM CDT Wed Jul 8 2020

MNZ025-033-034-090300-
Crow Wing-North Cass-South Cass-
932 PM CDT Wed Jul 8 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CASS AND
NORTHERN CROW WING COUNTIES...

At 931 PM CDT, an area of strong thunderstorms was near Pequot
Lakes, or 16 miles northwest of Brainerd, moving east at 30 mph. The
area of strong storms reached to near Pine River and down to Gull
Lake.

Wind gusts up to 45 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Crosby, Breezy Point, Pequot Lakes, Crosslake, Nisswa, Pine River,
Emily, Fifty Lakes, Cuyuna, Gull Lake, Lake Shore, East Gull Lake,
Mission, Jenkins, Wolford, Chickamaw Beach, Trommald, Manhattan
Beach, Lower Hay Lake, and Upper Mission Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4664 9459 4692 9405 4655 9380 4652 9381
      4642 9450
TIME...MOT...LOC 0231Z 252DEG 26KT 4656 9436

Melde
Local storm report, Jul 8, 9:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
939 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HEAVY RAIN       LAKE NEBAGAMON          46.51N 91.69W
07/08/2020  M4.60 INCH       DOUGLAS            WI   TRAINED SPOTTER

            RAINFALL AMOUNT IS FOR THE TIME PERIOD OF
            7:15 PM TO 9:37 PM.

&&

WFU

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:59 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield46 min
Jul 8, 8:03 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas, Sawyer42 min
Jul 8, 8:06 PM CDTTornado WarningDLHAshland, Bayfield24 min
Jul 8, 9:15 PM CDTFlash Flood WarningDLHAshland, Bayfield, Douglas5 hr
Jul 8, 9:18 PM CDTSevere Thunderstorm WarningDLHIron42 min
Jul 8, 9:24 PM CDTSpecial Weather StatementDLHDouglas36 min
Jul 8, 9:27 PM CDTSpecial Weather StatementDLHIron18 min
Jul 8, 9:34 PM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price41 min
Jul 8, 9:52 PM CDTSpecial Weather StatementDLHBurnett, Washburn23 min
Jul 8, 10:06 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Douglas, Sawyer, Washburn24 min
Jul 8, 10:27 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Iron, Price, Sawyer63 min
Jul 8, 11:32 PM CDTSpecial Weather StatementDLHPrice13 min
Jul 9, 3:03 AM CDTSpecial Weather StatementDLHWashburn12 min
Jul 9, 3:16 AM CDTSevere Thunderstorm WarningDLHDouglas29 min
Jul 9, 3:48 AM CDTSpecial Weather StatementDLHDouglas27 min
Jul 9, 4:13 AM CDTSpecial Weather StatementDLHBayfield, Douglas32 min
Jul 9, 4:15 AM CDTSpecial Weather StatementDLHBurnett30 min
Jul 9, 4:44 AM CDTSpecial Weather StatementDLHBayfield31 min
Jul 9, 4:47 AM CDTSpecial Weather StatementDLHBurnett28 min
Jul 9, 5:14 AM CDTSpecial Weather StatementDLHBurnett, Washburn31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.